antacids and food allergies?

Posted on: Tue, 10/14/2003 - 6:03am
steph626's picture
Offline
Joined: 02/20/2003 - 09:00

has anyone investigated the recent news about a study that links certain acid reducers for reflux with the onset of food allergies? if this link is real, i'm very concerned. i have used zantac frequently and may need to switch to something stronger soon--i don't need anymore food allergies than i already have.

here's the BBC News link:
[url="http://news.bbc.co.uk/2/hi/health/3148702.stm"]http://news.bbc.co.uk/2/hi/health/3148702.stm[/url]

i'm also posting this in the "media" section.

[This message has been edited by steph626 (edited October 14, 2003).]

Posted on: Tue, 10/14/2003 - 6:04am
steph626's picture
Offline
Joined: 02/20/2003 - 09:00

sorry about that cheeky winking icon--i tried to edit it out but don't know how.

Posted on: Tue, 10/14/2003 - 10:10am
Scruffy's picture
Offline
Joined: 05/12/2003 - 09:00

hmm thats interesting and kinda scary too. i take zantac, tums, rolaids, etc. when i need them but not on a regular basis.

Posted on: Wed, 10/15/2003 - 4:24am
krasota's picture
Offline
Joined: 04/24/2000 - 09:00

That's really interesting. I'm on nexium for reflux (chronic)... I've been having more mild allergic-type reactions (eczema, hives), but was getting paranoid that I was (a) becoming more sensitive to soy (my friends obviously don't abstain and my husband has consumed a bit here and there lately); or (b) developing a new food allergy. I wonder if there's cause for concern. I should send the article to my doctor and ask him. He's been baffled by my increased allergic reaction the last few months (I've had to go on prednisone multiple times).
ygg

Posted on: Wed, 10/15/2003 - 4:43am
megans mommy's picture
Offline
Joined: 08/26/2003 - 09:00

I have read an article like this before! I wish I had a link to it. I found it when I was researching reflux and allergies to find out what was wrong with my daughter. It was an interview with a doctor and had lots of other information also. It said the same thing about reducing the acid in the stomach causes food to enter the intestines in larger pieces...and the body sees it as a foreign substance and attacks it....and you have an allergic reaction. It said there may be a link in doctors prescribing zantac and other acid reducers or blockers to infants (for reflux) and the increase they are seeing in children's food allergies.
My daughter took zyrtec for a short time as an infant, but I don't think it caused her food allergies...she had them since birth (she reacted through breastmilk). I don't think it helped, and actually may have made matters worse. I ate tums like candy when I was pregnant, and wonder if that could have some link to her allergies. I have a 3 year old daughter with no allergies...and did not take any tums/antacids during that pregancy.

Posted on: Wed, 12/03/2003 - 4:37am
abers's picture
Offline
Joined: 10/11/2001 - 09:00

Just got the most recent FAAN newsletter and there is an article on the front page that mentions the antacid issue -- a very simplified description of the study seems to say that mice that were given antacids developed PA while those that were not did not. This worried me because we have been giving my son with PA Tums as a calcium supplement for over a year (he refuses to drink milk, just doesn't like the taste, and doesn't get enough calcium from cheese, yogurt, etc.) It's true that we started the Tums *after* he got the PA diagnosis, and we haven't introduced any likely new allergens since then, but I still wonder if we should stop giving Tums to him based on this info. I have a call in to my son's allergist to ask what he thinks. Has anyone else talked to a doctor about this?
[This message has been edited by abers (edited December 03, 2003).]

Posted on: Wed, 12/10/2003 - 12:22am
abers's picture
Offline
Joined: 10/11/2001 - 09:00

Just to follow up, I spoke to my son's allergist whom I trust very highly and he said he thinks it's OK to keep giving him Tums. He thinks it's more the strong prescription antacids that might cause a problem -- and agreed that in my son's case, since the PA started before we ever gave him Tums, the two are not related. He also thinks the increase in kids' food allergies is multi-factored (genes combines with environmental factors)...so maybe antacid-use is one element, but he thinks it's probably not determinative.
It will be interesting to see what further research shows.

Posted on: Fri, 12/10/2004 - 6:11am
andromeda's picture
Offline
Joined: 01/24/2004 - 09:00

Melissa,
Wow. I am still here, and very sorry to hear that you are having what seem to be the appearance of food allergy issues as well. I don't have much time to post right now, but I wanted to let you know I am here and will post a more meaningful response to your questions and concerns later today.
My immediate advice would be to stop eating anything with peanuts, no matter what any testing may tell you. All my allergy testing - skin and blood testing - was (and as far as I know still is) negative to peanut, yet my reactions are now severely anaphylactic. Doctors do not believe the allergies could be a result of the antacid medication, but I strongly disagree.
Hang in there for now, don't eat too much of any one thing in a compressed time frame, and I'll write more later today.
Andromeda
[This message has been edited by andromeda (edited December 10, 2004).]
[This message has been edited by andromeda (edited December 10, 2004).]

Posted on: Fri, 12/10/2004 - 1:17pm
researching mom's picture
Offline
Joined: 07/06/2003 - 09:00

There was a article in the Dec.2003-Jan.2004 FAAN(Food Allergy & Anaphylaxis Network) newsletter about food allergy research.There was a study done where the investigators concluded that when antacid medication was introduced to mice it impaired digestion by rasing the ph level in the stomach, leaving food proteins more intact, and leading to the creation of antibodies and food allergy.More research needs to be done on this theory since this study was done on mice.
Below is an abstract of the study.
Antacid medication inhibits digestion of dietary proteins and causes food allergy: a fish allergy model in BALB/c mice.
Untersmayr E, Sch

Posted on: Fri, 12/10/2004 - 2:19pm
andromeda's picture
Offline
Joined: 01/24/2004 - 09:00

Thank you for the links, Researching Mom. These studies help me to know that I'm not alone in my understanding of where my adult-onset allergy came from. Now if only the rest of the western medical community would catch on! [img]http://uumor.pair.com/nutalle2/peanutallergy/wink.gif[/img]
Andromeda

Posted on: Sat, 12/11/2004 - 7:52am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Hi Researching Mom,
This thread was of interest to me as we met with a nutritionist last week due to allergist's concerns that my almost year old DS needs a more complete diet(I am still breastfeeding, he has some baby vegies and fruits but in the past has vomited grains): the nutritionist was concerned about my calcium intake & suggested antacids. With the info about FA and antacids, is there the possibility that if I take antacids and am breastfeeding, the baby would be at even greater risk for developing even more allergies? He's already severely allergic to peanuts and eggs & also dust mites.
------------------

Forum

Click on one of the categories below to see all forum topics.

Peanut Free Store

More Articles

It Is Easy To Buy Peanut Free Chocolate Online

Ask any parent of a child with a potentially life-...

Seeds, such as pumpkin or sunflower, make great peanut or tree nut substitutes in recipes, and roasted soy or garbanzo beans are tasty snacks and...

So many wonderful recipes call for peanut butter. These recipes can still be enjoyed by experimenting with peanut butter replacements.

...

Peanuts and peanut oil are cheap and easy additives to food and other commercial goods. It is surprising (and alarming if you have a...

Those with severe peanut allergies soon learn to look for the 'peanut-free sign' on any packaged food purchase. This is a notation found on a wide...